Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 56, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 1996, 12:49 PM CDT for Christian County, Macon County, Shelby County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1996, 12:49 PM CDT (17:49 UTC)
- Expired
- May 8, 1996, 1:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Christian County, IL, Macon County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:55 PM CDT | Thunderstorm Wind | Taylorville, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 081750 SVRSPI ILC021-115-173-081830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1249 PM CDT WED MAY 8 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL ILLINOIS ...CHRISTIAN COUNTY...MACON COUNTY...SHELBY COUNTY AT 1245 PM...RADAR INDUCATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NIANTIC TO TAYLORVILLE...OR 10 MILES SOUTHWEST OF DECATUR. WIND DAMAGE WAS REPORTED FROM THESE STORMS JUST NORTHWEST OF MORRISONVILLE AT 1240 PM. THESE STORMS ARE MOVING TO THE EAST AT 40 MPH. DECATUR...MACON... ASSUMPTION...ANVD SHELBYVILLE ARE SOME OF THE TOWNS IN THE PATH OF THESE STORMS. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HEDGES $$ &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:55 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 8, 9:55 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 955 AM CDT WED MAY 8 1996 MCS OVR SRN IA AND NRN MO WL CONT TO MOV EAST W/ MORE HVY RAIN XPCTD THIS MORN AND EARLY AFTN. INDIV CELLS MOVG SE AS PER CORFIDI VECTOR AND COLDER TOPS ON SAT LOOP. 850 JET +50KTS AT 12Z HELPING TO FEED CRNT RAIN OVR AREA NOW. ETA PROGS LLJ TO WEAKEN THIS AFTN BUT 14Z PROFILER STILL SHOWS 50KT JET STILL OVR KS AND 40KTS OVR MO. MCS OVR SRN IA MAY NOT DIMINSH DRNG DAY. RECOMMEND CONTG FFA OVR CNTRL IL THIS AFTN. NXT MCS SHLD DVP NR SAME POSIT TON PROVIDING MORE HVY RAIN OVR AREA OF ALREADY SAT GRNDS. RECOMMEND ANOTHER FFA FOR TON/OVRNIGHT. SVR MAY BE LIMITED TO WEST OF CWA TON AND THE ONSET OF MCS DVP. IF ANY SVR WL BE HAIL AND WNDS. PROG PROFILE FOR THIS AFTN DOES NOT SUPPORT SUPERCELLS...DOES SUPPORT HVY RAIN. BEST CHC FOR SUPERCELLS WL BE W/ HIGHER CAPE AND LI'S OVR NRN MO/SRN IA. WRM FRNT WL MOV NORTH OF CWA YET CLD COVER MAY HOLD TEMPS DOWN A TAD. PIA 73/58 +7 SPI 75/60 +7 DEC 74/59 +7 CMI 73/58 +7 SERN IL 78/62 87 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:20 AM CDT | Flash Flood Warning | ILX | Cass, Schuyler | 3 hr |
| May 8, 4:20 AM CDT | Flash Flood Warning | ILX | Christian, Sangamon | 3 hr |
| May 8, 5:01 AM CDT | Flash Flood Warning | ILX | Cumberland, Jasper | 3 hr |
| May 8, 5:01 AM CDT | Flash Flood Warning | ILX | Crawford | 3 hr |
| May 8, 7:30 AM CDT | Flash Flood Warning | ILX | Cass, Sangamon, Schuyler | 4 hr |
| May 8, 8:03 AM CDT | Flash Flood Warning | ILX | Crawford, Jasper | 3 hr |
| May 8, 8:03 AM CDT | Flash Flood Warning | ILX | Cumberland, Effingham | 3 hr |
| May 8, 9:42 AM CDT | Flash Flood Warning | ILX | Logan, Menard | 2 hr |
| May 8, 10:59 AM CDT | Flash Flood Warning | ILX | Cass, Mason, Menard, Morgan, Sangamon, Schuyler | 5 hr |
| May 8, 10:59 AM CDT | Flash Flood Warning | ILX | Fulton | 5 hr |
| May 8, 10:59 AM CDT | Flash Flood Warning | ILX | Logan | 5 hr |
| May 8, 12:03 PM CDT | Flash Flood Warning | ILX | Champaign, Douglas, Macon, Moultrie, Piatt | 3 hr |
| May 8, 1:12 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 33 min |
| May 8, 1:34 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 41 min |
| May 8, 1:37 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham | 38 min |
| May 8, 1:50 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Jasper | 25 min |
| May 8, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Richland | 30 min |
| May 8, 2:47 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence, Richland | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.